To understand what causes tinnitus, you first need to understand what tinnitus is. Tinnitus is, very simply, unexplainable noises you hear in your head when there is no actual sound present. A person with tinnitus will often hear a whistling, humming, buzzing, whooshing, clicking or ringing in their ears, even when there is nothing in the area that is emitting that particular sound. It may be intermittent or last only a short time or never seem to stop.
As of 2014 there were no medications effective for idiopathic tinnitus. There is not enough evidence to determine if antidepressants or acamprosate are useful. While there is tentative evidence for benzodiazepines, it is insufficient to support usage. Usefulness of melatonin, as of 2015, is unclear. It is unclear if anticonvulsants are useful for treating tinnitus. Steroid injections into the middle ear also do not seem to be effective.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Pulsatile tinnitus is generally caused by abnormalities or disorders affecting the blood vessels (vascular disorders), especially the blood vessels near or around the ears. Such abnormalities or disorders can cause a change in the blood flow through the affected blood vessels. The blood vessels could be weakened from damage caused by hardening of the arteries (atherosclerosis). For example, abnormalities affecting the carotid artery, the main artery serving the brain, can be associated with pulsatile tinnitus. A rare cause of pulsatile tinnitus is a disorder known as fibromuscular dysplasia (FMD), a condition characterized by abnormal development of the arterial wall. When the carotid artery is affected by FMD, pulsatile tinnitus can develop.